Alert archive / Ohio / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jun 21, 2018, 8:00 PM EDT for Hocking County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2018, 8:00 PM EDT (00:00 UTC)
- Expired
- Jun 21, 2018, 10:50 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
County Hocking County, OH
The radar
The Cincinnati radar (KILN), 132 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:25 PM EDT | FLASH FLOOD | 3 Nw Carbon Hill, OH | HIGH WATER WAS REPORTED FLOWING ACROSS ROUTE 595. |
| Jun 21, 10:55 PM EDT | FLOOD | 5 Se Logan, OH | HIGH WATER WAS REPORTED OVER US 33 NEAR ROUTE 595. HIGH WATER WAS ALSO REPORTED ACROSS SEVERAL OTHER ROADS ACROSS MAINLY EASTERN PORTIONS OF THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
053
WGUS51 KILN 220000
FFWILN
OHC073-220300-
/O.NEW.KILN.FF.W.0028.180622T0000Z-180622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
800 PM EDT THU JUN 21 2018
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Southeastern Hocking County in central Ohio...
* Until 1100 PM EDT.
* At 759 PM EDT, radar indicated that heavy rain had fallen across
the warned area. Heavy rain continues to fall with another inch or
two possible. Runoff from this excessive rainfall will cause flash
flooding to occur.
* Some locations that will experience flooding include...
Logan, Union Furnace, Haydenville and Oreville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3947 8226 3947 8228 3943 8228 3942 8239
3959 8236 3959 8226 3956 8226 3956 8225
$$
Sites2 follow-up statements
879
WGUS71 KILN 220149
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
949 PM EDT THU JUN 21 2018
OHC073-220300-
/O.CON.KILN.FF.W.0028.000000T0000Z-180622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hocking OH-
949 PM EDT THU JUN 21 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HOCKING COUNTY REMAINS IN
EFFECT Until 1100 PM EDT....
At 948 PM EDT, local law enforcement reported several roads were
still covered with high water. Up to two inches of rain have already
fallen. Radar indicated that heavy rain continues to fall. Runoff
from this excessive rainfall will cause flash flooding to occur.
Some locations that will experience flooding include...
Logan, Union Furnace, Haydenville and Oreville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3947 8226 3947 8228 3943 8228 3942 8239
3959 8236 3959 8226 3956 8226 3956 8225
$$
Novak406
WGUS71 KILN 220250
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
1050 PM EDT THU JUN 21 2018
OHC073-220256-
/O.CAN.KILN.FF.W.0028.000000T0000Z-180622T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hocking OH-
1050 PM EDT THU JUN 21 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN HOCKING COUNTY IS
CANCELLED...
The heavy rain has ended and flash flooding is no longer expected to
pose a threat. However, lingering high water will contiue to cause
issues into the overnight hours. A flood warning is now in effect
for much of Hocking County until 445 AM.
Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.
LAT...LON 3947 8226 3947 8228 3943 8228 3942 8239
3959 8236 3959 8226 3956 8226 3956 8225
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 7:53 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 21, 7:53 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
753 PM EDT Thu Jun 21 2018
.SYNOPSIS...
Low pressure over Missouri and a frontal boundary extending east
from the low will work together to continue showers and a few
thunderstorms across the Ohio Valley through Friday, and
possibly into Saturday as well. Mild, humid conditions are
likely to continue through this period. The weekend does hold
promise for at least a few dry periods as the system moves very
slowly off to the east, but the at least scattered showers and
storms will linger through the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Went ahead and issued a Flash Flood Watch at 16Z for the rest of
the afternoon and evening based on anomalous moisture /2"+ PWAT/
and convergent boundary draped across the forecast area, and
increasing ascent provided by an approaching shortwave trough
which is moving through Indiana now. While boundary layer flow
is weak, it is quite convergent with weak southwesterly low
level flow into easterly flow. 21.12Z higher resolution
data...including HREF...experimental HRRR
ensemble...HIRES-W-ARW...and deterministic HRRR runs had become
aggressive in forecast QPF along/just north of the convergent
boundary bisecting the forecast area. Specifically, HREF high
probabilities of >3" of rain were bullseyed on Richmond to
Washington Court House axis, which lined up in identical fashion
to HRRR ensemble probabilities of >3"/6HR if >80% this
afternoon into early evening on this axis. More good detail in
the WPC MPD issued for much of southeast Indiana and southwest
Ohio a little while ago. Do not expect to see much thunder given
moist profiles and anemic instability, but warm rain processes
out of 40-dbz radar echo will bring very efficient rainfall
rates through the afternoon and into the early evening as this
band of rain shifts very slowly north, and individual cores of
heavier rain remain nearly stationary at times or only slowly
drift northeast. Am most concerned for an area on a line from
Richmond/Greenville southeast through Dayton/Xenia toward
Fairfield/Hocking counties. While rain rates have yet to pick up
/most gauges so far have been below 1"/hr/, think an uptick in
convective rates will occur between 19Z and 00Z in this axis.
Already starting to see some of this response in KILN radar data
over the past 30-45 minutes. Activity will begin to diminish
early to middle evening as the forcing tied to the shortwave
trough moving through departs, but overall lowering heights
with the closed low moving toward us from the west will
maintain scattered, slow moving showers and storms through the
night. Even though flash flood watch is set to expire around
midnight, any storm or heavy shower through the night could
produce very heavy rainfall rates given slow movement and very
anomalous moisture.
&&
.SHORT TERM /FRIDAY NIGHT/...
Closed low from the west will approach the area on Friday and
Friday night, as weak surface low pressure moves/develops into
Indiana in very slow fashion. The low actually will be
broadening with a baggy/weak boundary layer wind field across
the forecast area through the day. Mid/high level flow will be
strengthening to some degree as jet streak rounding the base of
the low ejects through the TN Valley. Boundary will be along or
just north of the far northern ILN CWA border and could provide
a focus/interest for any storms that root along or cross this
boundary during day, but forecast soundings from 21.12Z runs do
not show much instability here, and even with some degree of
turning winds in the lowest couple of kilometers, the low level
shear values are not impressive along or on either side of this
east-west boundary /< 15kts/. While scattered showers are likely
to be around in the morning, expect an uptick in coverage and
intensity through the afternoon under weak destabilization
/should be a fair amount of cloud cover around/. See the best
potential for a strong storm or two across northern Kentucky
into southcentral Ohio - but even here - low level shear values
are not impressive owing to a general deep layer
south/southwesterly flow in that quadrant of the upper low. Deep
shear values are marginal at best /effective shear ~20kts/ here
at peak heating. Could see a few stronger cores having wet
microburst potential in the slightly stronger flow nosing into
northern Kentucky or far southern Ohio in the afternoon early or
early evening. Showers and storms will slowly diminish through
the evening into the overnight.
Locally heavy rain will be possible with any storms through this
period as anomalous moisture remains in place. However, coverage
is in question in this pattern and thus will not extend Flash
Flood Watch into Friday at this time, but this will need to be
monitored.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Secondary short wave quickly following behind Friday/Friday night
system will cross the area early in the period. This will result in
a redevelopment/enhancement of showers and thunderstorms during the
day, especially in eastern counties where there may be some low
level convergence. Activity will quickly wane and move off during
Saturday evening.
A northern stream short wave will be dropping southeast on Sunday.
This will bring another chance of showers and thunderstorms mainly
to areas along and south of the Ohio River.
High pressure at the surface and aloft will build across the area
Monday into Tuesday. Next short wave will lift from the central
Plains into the Great Lakes. Associated surface low will stay well
north of the forecast area, but trailing front will gradually sag
closer to the region. This will bring an increasing chance of
showers and thunderstorms late in the period.
Daytime temperatures will gradually warm through the period with
readings getting back into the 90s by later in the week. As drier
airmass moves in early next week, lows will drop back closer to
normal but then warm again mid to late week.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
An area of low pressure will continue to move across the area
this evening. There are lower cigs north of this feature and
overall higher cigs south of the low which is around KILN. Some
reduced cigs and visbys will be in place through the overnight
hours and into the morning daytime hours on Friday. Rain showers
and some isolated thunderstorms will be possible through the
overnight hours. A better chance for scattered thunderstorms
will occur Friday afternoon. Cigs will start to rise during the
late morning and into the afternoon hours on Friday.
OUTLOOK...Showers and thunderstorms possible at times through Sunday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until midnight EDT tonight for OHZ042-043-
051>055-060>065-070>074-080-082.
KY...None.
IN...Flash Flood Watch until midnight EDT tonight for INZ050-058-
059-066.
&&
SYNOPSIS...Binau
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...
AVIATION...NovakHazardous weather outlook, Jun 21, 12:18 PM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1218 PM EDT Thu Jun 21 2018 INZ073>075-080-KYZ089>100-OHZ026-034-035-044>046-056-077>079-081-088- 221630- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hardin- Mercer-Auglaize-Logan-Union OH-Delaware-Licking-Hamilton-Clermont- Brown-Adams-Scioto- 1218 PM EDT Thu Jun 21 2018 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Widespread showers and embedded thunderstorms today will overspread the entire area and continue into this evening. Most locations will see rainfall amounts of 1 to 2 inches. However, where thunderstorms occur or persist, locally higher amounts will be possible. These higher amounts may result in localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will become likely Friday afternoon and evening. A few thunderstorms may become strong or severe with damaging winds the primary threat. In addition, the threat of locally heavy rain will continue which may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ050-058-059-066-OHZ042-043-051>055-060>065-070>074-080-082-221630- Wayne-Fayette IN-Union IN-Franklin IN-Darke-Shelby-Miami-Champaign- Clark-Madison-Franklin OH-Preble-Montgomery-Greene-Fayette OH- Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike- 1218 PM EDT Thu Jun 21 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will become likely Friday afternoon and evening. A few thunderstorms may become strong or severe with damaging winds the primary threat. In addition, the threat of locally heavy rain will continue which may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 21, 5:07 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN BEAVERCREEK 39.73N 84.06W
06/21/2018 M1.11 INCH GREENE OH TRAINED SPOTTER
TOTAL SINCE THIS MORNING.
&&
ANOVAKLocal storm report, Jun 21, 5:59 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
559 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN FINNEYTOWN 39.22N 84.51W
06/21/2018 M2.25 INCH HAMILTON OH TRAINED SPOTTER
24 HOUR TOTAL.
&&
ANOVAKLocal storm report, Jun 21, 6:36 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
636 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM FLOOD 2 NE FAIRBORN 39.83N 83.99W
06/21/2018 GREENE OH TRAINED SPOTTER
HEBBLE CREEK WAS REPORTED OUT OF ITS BANKS AT HIDDEN
HILLS WETLANDS PARK.
&&Local storm report, Jun 21, 6:42 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN 1 SSE SHARONVILLE 39.27N 84.40W
06/21/2018 M1.37 INCH HAMILTON OH TRAINED SPOTTER
24 HOUR TOTAL.
&&
ANOVAKLocal storm report, Jun 21, 7:23 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
723 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM FLOOD 5 SSW DOWNTOWN COLUMBUS 39.89N 83.03W
06/21/2018 FRANKLIN OH TRAINED SPOTTER
ONE TO TWO INCHES OF STANDING WATER WAS REPORTED ON STATE
ROUTE 104 BETWEEN DYER ROAD AND STRINGTOWN ROAD.
&&Local storm report, Jun 21, 7:52 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
752 PM EDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLOOD MARYSVILLE 40.24N 83.37W
06/21/2018 UNION OH EMERGENCY MNGR
HIGH WATER REPORTED ON SEVERAL ROADS IN MARYSVILLE AND
ACROSS PARTS OF UNION COUNTY.
&&The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:24 PM EDT | Areal Flood Advisory | ILN | Fairfield, Licking | 88 min |
| Jun 21, 10:48 PM EDT | Areal Flood Warning | ILN | Hocking | 35 hr |
| Jun 22, 11:02 AM EDT | Flash Flood Watch | ILN | Auglaize, Champaign, Clark, Darke, Delaware, Fairfield and 11 more | 12 hr |
| Jun 22, 11:36 AM EDT | Areal Flood Advisory | ILN | Madison, Union | 8 hr |
| Jun 22, 1:25 PM EDT | Areal Flood Advisory | ILN | Delaware | 4 hr |
| Jun 22, 1:45 PM EDT | Areal Flood Advisory | ILN | Fairfield, Licking | 3 hr |
| Jun 22, 2:04 PM EDT | Areal Flood Advisory | ILN | Delaware | 3 hr |
| Jun 22, 3:18 PM EDT | Areal Flood Advisory | ILN | Hardin | 3 hr |
| Jun 22, 4:28 PM EDT | Special Weather Statement | ILN | Hardin | 32 min |
| Jun 22, 6:14 PM EDT | Areal Flood Advisory | ILN | Hardin | 2 hr |
| Jun 22, 7:50 PM EDT | Areal Flood Advisory | ILN | Delaware, Licking | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.